Iron pills are normally safe for consumption, however might have unpleasant side effects. Iron pills invariably affect stools. Some level of color change in the feces is typical, but there are specific variations in stool that are cause for alarm. If you are concerned about any changes to your stool color, consult your doctor immediately.
Does Taking Iron Pills Turn Your Stool Black?
Iron and Digestion
Digestion changes are a common side effect of iron pills. The iron is soaked up into the system soon after intake and should be taken with a glass of juice that is high in vitamin C to help absorption. Monitor the color and consistency of your stool for any change. If passing stools is uncomfortable, take a feces softener or a laxative, under the recommendations of your doctor.
Iron pills cause the stool to darken. Some individuals’s stools will turn black. This is not a cause for alarm. According to the University of Maryland Medical Center, this is actually a desirable repercussion of taking iron. If the stool does not turn black, your supplement may not be successfully getting soaked up. This often happens with covered pills or supplements planned for long-term use, according to artplay-katok.ru. If you are only on a short course of iron, and your stool does not turn black, ask a doctor or pharmacist to suggest another brand or type of supplement.
What Limits Absorption
Besides taking an unsuitable supplement, some other factors might avoid iron absorption, which will prevent your feces from darkening. Do not take your supplement with tea or coffee. Replace these with juice or water. Do not take the supplement with dairy products or at the same time as a calcium supplement or antacid as these can reduce absorption levels. Attempt to take the supplement an hour before meals to optimize absorption rates.
Other Stool Problems
If you discover any other change in your stools, it needs to be examined. Although periodic constipation is normal, constraining accompanying defecation is not. If your stools look tarry, have any red or bloody streaks (check out what causes blood on stool), or cause you pain, this might be a sign of a food poisoning, which may be the underlying cause of the iron deficiency. The associated constipation may likewise make stools hard.
Your stools will stay black for as long as you are taking the pill. You can help to avoid having to take supplements in the future by enhancing your iron intake in foods. Great sources of iron include red meats, fish, green leafy vegetables and beans. These will not change the color of your stools in the way a supplement will.